Wamsley, D. orcid.org/0000-0002-7028-7890 (2025) Revisiting the theoretical foundations of depoliticisation: A Gramscian state theory approach for an era of crisis. The British Journal of Politics and International Relations, 27 (3). pp. 1001-1022. ISSN: 1369-1481
Abstract
Despite voluminous research on depoliticisation, there is relatively little analysis of the theoretical perspectives underpinning the literature. Recently, depoliticisation has been reconceptualised as a contingent process examined at increasingly granular levels. While this contextualist approach has underscored the political character of depoliticisation, it has often neglected underlying structural and macro-political context. This article offers three contributions to depoliticisation literature. First, it reviews recent approaches, arguing that contextualist understandings of depoliticisation have narrowed the analytical focus of the literature. Second, it provides a comparison of two of the main theoretical frameworks underpinning depoliticisation literature, Open Marxism and Constructivist Institutionalism. It examines how their theories of the state, politics, and crisis have led to highly distinct understandings of depoliticisation and evaluates the insights and limitations of each approach. Third, the article proposes a Gramscian state theory approach to provide a macro-political perspective to understand the instabilities unfolding in capitalist democracies today.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author(s) 2024. This article is distributed under the terms of the Creative Commons Attribution 4.0 License (https://creativecommons.org/licenses/by/4.0/) which permits any use, reproduction and distribution of the work without further permission provided the original work is attributed as specified on the SAGE and Open Access pages (https://us.sagepub.com/en-us/nam/open-access-at-sage). |
Keywords: | capitalism; democracy; depoliticisation; Gramsci; neoliberalism; state theory |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 18 Aug 2025 14:46 |
Last Modified: | 18 Aug 2025 14:46 |
Status: | Published |
Publisher: | SAGE Publications |
Refereed: | Yes |
Identification Number: | 10.1177/13691481241305976 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:230467 |